Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS New York, NY

June 26, 2002Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2002, 1:53 PM EDT for Orange County, New York. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 1:53 PM EDT (17:53 UTC)
Expired
Jun 26, 2002, 3:00 PM EDT
In force
67 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 2:10 PM EDTThunderstorm Wind 50 EGoshen, NYPolice reported that strong gusty winds knocked down large tree limbs and damaged a house.
Jun 26, 3:00 PM EDTThunderstorm Wind 50 EMontgomery, NYSpotters reported that strong winds knocked over several trees, that resulted in a disruption of power.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:15 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 26, 9:15 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
915 AM EDT WED JUN 26 2002

WILL UPDATE ZONES FOR THIS AFTN. WILL ADD HEADER FOR HEAT INDEX IN
SOME ZONES. OTHERWISE...NO SIG CHANGES.

MARINE...NO SIG CHANGES. WINDS AND SEAS WL INCR THIS AFTN BUT
EXPECTED TO RMN BLO SCA CRIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

EKH

In the hours before

Special weather statement, Jun 26, 11:05 AM EDT, 2 hours 48 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-270400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1105 AM EDT WED JUN 26 2002

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THROUGH THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION LATER
THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND HEAVY
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:53 PM EDTSevere Thunderstorm WarningOKXBronx, New York37 min
Jun 26, 2:17 PM EDTSevere Thunderstorm WarningOKXWestchester43 min
Jun 26, 2:18 PM EDTSpecial Marine WarningOKX72 min
Jun 26, 2:32 PM EDTFlash Flood WarningOKXBronx118 min
Jun 26, 2:57 PM EDTSevere Thunderstorm WarningOKXWestchester48 min
Jun 26, 2:59 PM EDTSevere Thunderstorm WarningOKXOrange31 min
Jun 26, 3:41 PM EDTSevere Thunderstorm WarningOKXPutnam49 min
Jun 26, 3:54 PM EDTSevere Thunderstorm WarningOKXWestchester51 min
Jun 26, 4:49 PM EDTSevere Thunderstorm WarningOKXRockland41 min
Jun 26, 5:10 PM EDTSpecial Marine WarningOKX65 min
Jun 26, 5:18 PM EDTSevere Thunderstorm WarningOKXBronx, Westchester42 min
Jun 26, 5:38 PM EDTFlash Flood WarningOKXBronx3 hr
Jun 26, 5:50 PM EDTSevere Thunderstorm WarningOKXNassau55 min
Jun 26, 6:22 PM EDTSevere Thunderstorm WarningOKXSuffolk53 min
Jun 26, 6:50 PM EDTSpecial Marine WarningOKX70 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.